MAUDE Adverse Event Report: STRYKER GMBH CALIBRATED DRILL BIT Ø2.5MM X 285MM, AO; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT

STRYKER GMBH CALIBRATED DRILL BIT Ø2.5MM X 285MM, AO; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Model Number 703586
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 12/01/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The reported event could not be confirmed, since the device was not returned for evaluation and no other evidence was provided.More detailed information about the complaint event as well as the affected device must be available in order to determine the root cause of the complaint event.A review of the device history was not possible because the lot number was not communicated.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.If the device is returned or if any additional information is provided, the investigation will be reassessed.The 6 questions from the fda regarding report # (b)(4) have been received by stryker.The answers to these questions will be provided in a supplemental report.Device disposition is unknown.
 
Event or Problem Description
It was reported through a medwatch report ((b)(4)): "while performing a tibial plateau fracture open reduction internal fixation, two drill bits broke inside the patient's tibia.Broken drill bits left inside the patient's bone as it would require significant effort and likely cause more harm to remove them.".
 
Additional Manufacturer Narrative
Response to questions in fda report # (b)(4): q1: how many similar complaints have you received for drill bit fracture? a1: 15 similar complaints have been received within the time frame of 1-feb-2015 to 1-feb-2020.Q2: how many similar mdrs have you reported for drill bit fracture? if additional mdrs have been reported for this same drill bit type/size and same failure mode in the last 5 years, please identify the mdr numbers.A2: 15 similar mdrs have been reported within the time frame of 1-feb-2015 to 1-feb-2020.The numbers are listed below: 0008031020-2015-00070, 0008031020-2015-00177, 0008031020-2016-00201, 0008031020-2016-00202, 0008031020-2017-00434, 0008031020-2017-00435, 0008031020-2018-00380, 0008031020-2018-00526, 0008031020-2018-00587, 0008031020-2019-00032, 0008031020-2019-00071, 0008031020-2019-00371, 0008031020-2019-00902, 0008031020-2020-00108, 0008031020-2020-00109.Q3: what quality assurance or quality control procedures are in place for the subject instrument to prevent this event from occurring? how do these quality assurance or quality control procedures differ across other similar products with similar root cause failures? (e.G., other sized drill bits, drill bits with different cutting flutes, etc.).A3: the following quality control measures are implemented to prevent this event from occurring: 1) per incoming lot, dimensional measurements according to the effective technical drawing are carried out as part of the incoming inspection following a sampling plan (e.G.Length of flutes, diameter, roundness).2) per incoming lot, visual inspections are carried out (e.G.Cutting edges are sharp and free of burrs).3) per incoming lot, certificate of conformance and certificate of analysis provided by the supplier are checked according to the effective material specification.The following quality assurance procedures are implemented to prevent this event from occurring: 1) supplier certification and recurring inspection.2) design verification & validation as part of design and change control.We confirm that similar products with similar root cause failures undergo identical quality assurance and quality control procedures.Q4: what was the root cause of the failure? a4: as mentioned in section h10 of the initial report, the reported event could not be confirmed, since the device was not returned for evaluation and no other evidence was provided.More detailed information about the complaint event as well as the affected device must be available in order to determine the root cause of the complaint event.Q5: what actions has your firm taken to address this problem? a5: the event did not involve a product problem indicating a non-conformity, adverse trend or unanticipated hazard.No further action is required at this time.Product surveillance will continue to monitor complaints of this type for adverse trends.Q6: what risk management activities address the reported issue? a6: within the review of the risk management file, it was verified that the failure mode, occurrence, hazard and overall risk category were addressed.Hazard: debris (bone/metal).Hazardous situation: piece of metal has to stay in the patient because it is not possible to remove it.Harm: bone damage.Occurrence: < 5000 ppm.
 
Event or Problem Description

Brand Name
CALIBRATED DRILL BIT Ø2.5MM X 285MM, AO
Common Device Name
INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key9729560
Report Number0008031020-2020-00497
Device Sequence Number2927606
Product Code HWE
UDI-Device Identifier04546540694089
UDI-Public04546540694089
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Risk Manager
Type of Report Initial,Followup
Report Date (Section B) 03/03/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number703586
Device Catalogue Number703586
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 01/23/2020
Supplement Date Received by Manufacturer02/07/2020
Initial Report FDA Received Date02/19/2020
Supplement Report FDA Received Date03/03/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age51 YR
Patient Weight113